Pennsylvania, 2025

Flash Flooding in Pennsylvania, August 16, 2025

August 16, 2025 · NWS CTP · 2 events in 2 counties and zones

Diurnally driven showers and thunderstorms from the late evening hours of August 15, 2025 continued into the early morning hours of August 16th across eastern Pennsylvania. A non-severe thunderstorm drifted northward into Schuylkill County, producing efficient rainfall in a favorable moist environment, with gauge reports indicating between 3 and 6 inches of rainfall in a two-to-three hour…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Diurnally driven showers and thunderstorms from the late evening hours of August 15, 2025 continued into the early morning hours of August 16th across eastern Pennsylvania. A non-severe thunderstorm drifted northward into Schuylkill County, producing efficient rainfall in a favorable moist environment, with gauge reports indicating between 3 and 6 inches of rainfall in a two-to-three hour timeframe. Flash flooding was observed in portions of Washington Township, with flooded roadways and basements. Diurnally driven showers and thunderstorms once again cropped up during the afternoon and evening hours of August 16, 2025 with locally heavy rainfall in Franklin County allowing for flooded roadways along the East Branch of Antietam Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 16, 1:06 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 16, 1:06 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
206 AM EDT Sat Aug 16 2025

.SYNOPSIS...
* Very warm and increasingly humid with isolated to scattered
  thunderstorms through Sunday
* Remaining unsettled into next week with temperatures trending
  cooler/closer to the historical average for mid/late August
* Hurricane Erin is not expected to impact CPA at this time

&&

.NEAR TERM /THROUGH TODAY/...
Isolated showers and storms earlier today have faded tonight,
though some showers may develop farther to the north and west
overnight. Valley fog should form over much of the region and
may be locally dense. Additionally, southeasterly flow off of
the Atlantic should bring some low clouds into southeast PA. The
extend of this cloud cover is a little uncertain, but some
guidance suggests that it could extend as far inland as State
College and Williamsport. Low temperatures tonight will range
from the upper 50s and low 60s over the northern mountains, to
the low 70s in the Lower Susquehanna Valley.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Late summer heat and humidity continues this weekend with fcst
highs in the low 80s in the western and northern mtns to low
90s in the central and eastern valleys (+5-10F above normal).
The focus for storms is projected to shift into the central
ridges and valleys Saturday afternoon. PWAT values trend a lower
and with storms expected to be in an even less
vulnerable/urbanized area - there is no ERO risk from WPC for
D2.

Arrival of southeastward-sinking cold front from the Lower Great
Lakes may provide more of a synoptic trigger or lifting
mechanism for storms on Sunday PM (vs. the purely diurnal,
instability driven pulse storms Fri & Sat) but the overall
trend has been towards drier conditions for Sunday, especially
east of the Allegheny Front where dry air may hold on longer.
Sunday looks like the hottest day over the south central valleys
with a max heat index reaching the mid to upper 90s in some
places.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridging developing over the Central US will place
Pennsylvania under northwesterly flow for much of the extended
period, keeping rain chances around through at least Wednesday.
The best chance for widespread rain will come on Tuesday and
WPC has introduced a MRGL risk ERO, noting above normal PW
values. Max temps are fcst to trend seasonably cooler/lower
especially when compared to the hot/humid conditions Fri-Sun.
Hurricane Erin is expected to remain well offshore by the middle
of next week and currently does not pose a threat to CPA.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Low clouds are progged by the bulk of model guidance across the
Susquehanna Valley (IPT/MDT/LNS) between 08Z-13Z Saturday with
moderate-to-high (60-70%) confidence. Timing of restrictions
remains the most uncertain aspect of the 06Z TAF package with
GLAMP guidance indicating slower (and not as notable)
restrictions. Patchy fog formation closer to sunrise will be in
play for the rest of the airfields given a consensus of
HREF/GLAMP guidance, with BFD/AOO more likely to experience
restrictions based on current observational trends. Patchy fog
formation would likely occur in the 09Z-12Z timeframe before
quickly dissipating after sunrise.

VFR conditions are expected area wide after ~14Z Saturday with
scattered SHRA/TSRA possible across the central terminals
(AOO/UNV). Confidence right around ~30% warrants PROB30s based
on consensus of hi-res model guidance; however, lower confidence
on sub-VFR conditions for the 06Z TAF cycle. Restrictions will
generally be pushed based on visibilities, thus have hinted at
(slightly) lower visibilities in the timeframe of highest
confidence. Near and after sunset, all model guidance points
towards a drying trend with clouds beginning to scatter out with
another overnight period marked with patchy fog.

Outlook...

Sun...Mainly VFR, with a few SHRA/TSRA possible late (esp N/W).

Mon...Mainly VFR, with an isolated aftn SHRA/TSRA possible far
south.

Tue-Wed...Chc of SHRA/TSRA areawide.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl/Bauco
NEAR TERM...Bauco
SHORT TERM...Steinbugl/Bauco
LONG TERM...Steinbugl/Bauco
AVIATION...NPB
Hazardous weather outlook, Aug 15, 11:30 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1230 AM EDT Sat Aug 16 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170430-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1230 AM EDT Sat Aug 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The State College radar (KCCX), 151 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Schuylkill

When
August 16, 2:10 AM EST to 4:10 AM EST
Where
Schuylkill County, 1.92 mi WSW of Friedensburg to 2.32 mi E of Deturksville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.591, -76.264

A stationary thunderstorm producing heavy rain caused flash flooding in Washington Township, with gauge reports indicating localized rainfall totals between 4 to 6 in two hours. Water was observed over multiple roadways in Washington Township with multiple residences reporting instances of basement flooding.

Flash Flood, Franklin

When
August 16, 11:03 AM EST to 12:33 PM EST
Where
Franklin County, 0.63 mi ESE of Weltys to 0.9 mi E of Weltys
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.745, -77.560

Heavy rain from a slow-moving thunderstorm produced flash flooding in Waynesboro, with high water rising over roadways. Locations impacted included North Welty Road on the east side of town along the East Branch of Antietam Creek. Vehicles were stranded due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279549, 1279551.